Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int J Endocrinol. 2011;2011:715370. doi: 10.1155/2011/715370. Epub 2011 Nov 29.

Energy Homeostasis and Body Weight before and after Cessation of Block and Replacement Therapy in Euthyroid Patients with Graves' Disease.

Author information

  • 1Department of Endocrinology and Metabolism, Academic Medical Center F5-162, University of Amsterdam, Meibergdreef 9, 1105 AZ Amsterdam, The Netherlands.

Abstract

Patients with Graves' hyperthyroidism (GH) treated with a combination of thyrostatic drugs and T(4), that is, block and replacement therapy (BRT), often report body weight (BW) gain. We aimed to determine changes in BW and energy metabolism upon cessation of BRT in these patients, and to identify possible endocrine determinants. We analysed 22 patients with GH (i) during BRT, and (ii) 12 weeks after BRT cessation. Patients were euthyroid at both visits. There were no differences in BW or resting energy expenditure (REE) between visits. At visit 1, after 13.5 (9.5-48.0) months of BRT, serum free (F)T(4) correlated positively with REE (r = 0.433, P = 0.044) and negatively with body fat % (r = -0.450, P = 0.035). Plasma FT(3) and FT(3)/FT(4) ratio showed an increase 12 w after cessation of BRT (20%, P < 0.0001 and 16%, P = 0.007, resp.). Moreover, the relative change in FT(3)/FT(4) ratio showed a significant, positive correlation with the relative change in REE between the 2 visits (r = 0.465, P = 0.029). In conclusion, serum FT(4) determines REE in euthyroid patients with GH treated with BRT. Twelve weeks after BRT cessation, BW and energy homeostasis are unaltered. However, as serum FT(3)/FT(4) ratio increases after cessation of BRT, which is a positive determinant of changes in REE, a longer term BW decrease is likely to occur.

PMID:
22190927
[PubMed]
PMCID:
PMC3235466
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Hindawi Publishing Corporation Icon for PubMed Central
    Loading ...
    Write to the Help Desk